Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Stomach pain, acid reflux, side effects of Adderall XR 30 mg

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
my daughter often complains of her stomach feeling like it is being scrapped from the inside. She cries and doubles in pain. She has had an ultrasound which showed nothing abnormal. We are waiting on a GI consult. What could it be? She was on Adderall XR 30 mg for 3 years and we took her off of that thinking it could be the culprit. She is now on a non stimulant for ADHD, INTUNIV 2 mg. She was off all treatment for 4 months and still complained. We started the INTUNIV after her grades began to decline. She is 11 years old, 5'2" and weighs 133. She has not begun her menstrual cycle and the ultrasound ruled out ovarian cysts.
Posted Wed, 18 Apr 2012 in Abdominal Pain
Answered by Dr. Abhijeet Deshmukh, 5 hours later

It is not clear since when she is complaining of the stomach pain. Even though abdominal pain can be one of the side effects of Adderall, it may not appear after a long time, and should reduce or go away after stopping Adderall.

The cause of her symptoms appears to be unrelated to Adderall.

Can you identify any specific time of the day when she complains of the pain? Does it appear to be related to a reluctance to go to school?

Any GI abnormality must be ruled out. It would be difficult for me to say what GI problem could be causing this. She needs to be examined by GI specialist.

I will wait for your reply. Take care.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Follow-up: Stomach pain, acid reflux, side effects of Adderall XR 30 mg 6 hours later
No, she complains varying hours of the day, it often seems after a meal. She has never used it as a tool for not going to school although she has called while at school to request tylenol or motrin or even pepto bismol in hopes something will help.
Answered by Dr. Abhijeet Deshmukh, 34 minutes later

It is now clear that she is not making up the symptoms. I had to ask this because it is seen quite often that the abdominal pain is used as a means avoid certain anxiety provoking situations, such as school.

As I mentioned earlier, stomach pain can be seen as a side effect of Adderall, but the side effect is usually transient (short lasting) and subsides with time. Also, if the stomach pain is appearing after three years of use of Adderall, the pain may be less likely to be caused by Adderall. That's what makes the GI consult essential.

The association of her pains with meals needs to be explored. This pain may be related to increased gastric acidity due to any cause. This brings me back to side effect of 'stomach pain' known to occur with Adderall. This stomach pain is thought to be due to acid reflux. But most of the reported cases are with adults taking Adderall for various indications. You may have to ask the GI consultant specifically about Acid Reflux.

Whatever the cause may be, as long as you have the GI consult, and a Psychiatric consultation for her, you will find a solution. Take care.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor